Nail damage and chemotherapy
About 50% of men and women receiving chemotherapy experience nail damage. A third report this as severe causing distress, interference with activities of daily living and quality of life. Several cancer treatments can damage the nails in a number of different ways.
This side effect may not appear until after 2-3 cycles but once it appears most of the the damage has been done, so it's best to try to prevent it in the first place.The most obvious and severe damage is caused by chemotherapy drugs called taxanes (taxotere and taxol). Milder damage can be caused by the biological agents such as sutent, nexavar, vorient or even herceptin. Some women report that hormone drugs such as tamoxifen and the aromoatase inhibitors can cause the nails to flake. Nail damage can also be caused by fungal infections, acrylic nails, trauma and diseases such as psoriasis. The degree of nail damage depends on:
Types of nail damage:
The earliest and mildest damage results in white lines across the nail which after a while look like the rings of a tree. These actually correspond to the cycles of chemotherapy. These are called Beau's lines (see picture). Next the nails can get weak, brittle, can crack and break easily. After several treatment cycles you may experience a change in the colour of your nails. In more severe cases the nails can start lifting from the nail beds and ooze clear fluid from underneath them, they will be very uncomfortable and often painful. In this situation they often become infected and the clear fluid turns to pus. If this happens a swab should be taken and often antibiotics given.
What can you do to help your nails during chemotherapy ?
 Cool the nail beds: This involves cooling of the nail beds during the chemotherapy infusion and for 20 minutes afterwards. This works by constricting the blood supply (reducing the flow of chemotherapy to the rapidly dividing nail bet cells. Cooling also slows the metabolism of these cells making them less susceptible to chemotherapy. They are not popular with UK nurses as they restrict acces to the hand preventing assessment. You can use cool water but specifically designed gloves are available. For more details you can also link to the case report published in the Medical Journal Focus on Cancer Medicine.
 Protect the nails; Anecdotal reports have suggested that nail varnish can protect the nails - it certainly covers up the discolouration. Unfortunately, there is little or no evidence that this make any difference. Certainly nail varnish remover and cause further damage and should be avoided.
 Keep the nails clean short and protected from trauma - wear gloves when gardening or washing the dishes for example. Be extra careful when doing manual work - especially with hammers
 Apply a polyphenol rich balm to the nail beds: The most clinically proven method to protect the nails from chemotherapy is to use a polyphenol rich balm t the nail beds 1-2 times a day from as early as possible in the chemotherapy cycle and continue for 1-2 months after it has finished. The UK polybalm study was designed by a scientific committee in liaison with the National Cancer research Institute. It is particularly rich in natural polyphenolic phytochemicals which have several properties which help nails:
In this study, 60 men and women on chemotherapy were randomised to either apply to their nail beds either the polybalm or a placebo. The results published in this years American Society of clinical Oncology conference showed a dramatically favorable effect of polybalm - in fact it virtually eliminated chemotherapy induced nail damage in those who used it regularly. (read more about the polybalm study). It had no side effects or adverse events. This product is now commercially available over the counter (find out more).
Ongoing studies are now investigating whether polybalm will have similar dramatic benefits for conditions which effect nails such as psoriasis or fungal infections. It is already widely used to help nails damaged by shellac or acrylic nails
|Aide gut health